Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
2055874 tn?1330534053

want to stop taking levothyroxine

I am 52 years old and have being taking levothyroxine,my symtoms,were feeling tired,no energy,weight gain.depressed,Ihave being taking them for four years ,my blood test shows i am taking right amount which is 150 micrograms a day,i am also going throw the change,my symtoms have yet to change if anything i feel worse.I am waiting to speak to my doctor to disscuss this as i fail to understand why i am not feeling any better or why i should carry on taking this medication,I am also taking sleeping tablets which i hate,but if i dont i cant sleep,i hate the way i feel and the way i look,this is effecting my life ,as i was once a happy go lucky person in a size 12 now struggling to stay in 14,I go to a jym and swim nothing seems to change,
42 Responses
649848 tn?1534637300
COMMUNITY LEADER
Sounds like you were over medicated and needed to be cut back. You should get your levels tested to see where they are.

Every situation is different, but for someone who is truly hypo and has Hashimoto's, they will eventually die without the medication, because we can't live without thyroid hormones.  Once the thyroid stops producing, we have to rely on the medication and if levels are adjusted properly, there should be no hair loss, anxiety (except for non thyroid sources) or excess weight loss.

Avatar universal
Hi friend, sorry your going to a difficult time.  What type of sleep med are you taking?  And how long ?  Some sleep meds can cause the symptoms you've listed, even weight gain believe or not.    
Avatar universal
Please post the results of your thyroid blood tests.  Many doctors tell patients that their tests show "they are taking the right amount", but they are not ordering the correct tests or interpreting them correctly.  When you post labs, please also post reference ranges which vary lab to lab and have to come from your own lab report.

Have you ever felt well since starting meds?  Do you know if you have Hashimoto's thyroiditis or the cause of your hypothyroidism?
1202943 tn?1347844252
Hi, I was on 150mcg synthroid and still having many hypo symptoms with normal lab results.  I added a low dose of cytomel(T3 med) and reduced synthroid to 137 and have had much improvement. Many people do better with a T4/T3 combo.  I'm still trying to find a dr who will let me try armour thyroid.
Please post your results.
Avatar universal
One sign or symptoms of Hypo is inability to stay asleep.  So you are tired all the time, can fall asleep in 3 seconds, but then don't sleep soundly or start tossing and turning so don't get a good nights sleep.

This happens to my wife and is one of her early signs that she may need a medication increase in Thyroid.

As stated earlier. Please post results. Some times Dr's tell you that you are "normal" just because you are within the reference range.  But for a LOT of people that is NOT good enough.  They need to be in the middle to upper part of the range to feel well.  But the Dr insists that you are fine and keeps you sick or not feeling your best.  This is unfortunately a VERY common situation.
2055874 tn?1330534053
Thank you all for your comments,I am un sure of even how doctor came to the conclusion of my condition,my self thort it was menopause as its the same symptoms,there just tell me that its normal,im not happy with this at all and going to see another doctor,im taking zimovane sleeping tablets,7.5,their only gave you up to four hours sleep,then have thick head the next day cant win.im so tired of not getting any where it seems their dont care and just fob you off,i would rather have two broken legs at least you know you would get better,I am worried if i just ween my self off them dont seem to get any advice on what to do ,,my symptons the same as four years ago,just now im over weight and losing my hair,
Avatar universal
It sounds like your dose isn't correct for you and/or you're not on the correct meds for you.

When you see your new doctor, ask him to test FREE T3, FREE T4 and TSH.  Make sure to request FREE T3 and FREE T4, these are different from total T3 and total T3.  

Also, if you don't know the cause of your hypo, ask to have antibodies tested to see if you have Hashimoto's thyroiditis.  They should test both TPOab (thyroid preoxidase antobody) and TGab (thyroglobulin antibody) because some of us with Hashi's are positive for one, some the other and some both.

If you have those tests, you'll know a lot more about what's going on with your thyroid, and your doctor will have a lot more information with which to manage your condition well.

Weaning off your meds is probably just going to make you feel a lot worse.  Get some advice from a good doctor.  
649848 tn?1534637300
COMMUNITY LEADER
I see that you in UK - we have a few members that tell us it's very difficult to get adequate treatment for hypothyroidism there, due to the NHS standards.  Many have had to go private in order to get the proper testing/treatment.

I agree that you need to get FREE T3 and FREE T4 tested, along with antibodies to see if you have an autoimmune thyroid condition.

I hope you have better luck with the new doctor you'll be seeing.
2055874 tn?1330534053
thank you for your advice,now i have some imformation ,and know what to ask for maybe get some where,I put my faith in doctors and just walik away with what there have said.but this is something i shouldnt have to live with,not if its affecting my life in such away,my granchildren dont even want to stay with me,to hear from them im always in a bad mood,im not awear of this put everything down to feeling so tired cant be bothered with anything,sad but true,i will ask about this T3 AND T4 ,thanks again,does help because you feel its just you who going throw this,
2055874 tn?1330534053
thank you for you advice i will let you know how i get on,I have put up the way i was feeling because doctors have said im at my right level.iv always argued the fact if i am why do i still feel the way i do,im not going to stop going to see the doctor untill it is investagated,i only came across this site because i just wanted advice of what would happen if i weened my self off them,glad i did thanks again alison.
649848 tn?1534637300
COMMUNITY LEADER
Make sure you always specify FREE T3 and FREE T4, or you will get tests for total T3 and total T4 and they are not the same thing.

If Free T3 and Free T4 levels are too low in their ranges, you can still have hypo symptoms, even if TSH is "normal"........ Also be sure to check the reference range for the TSH; a lot of labs use outdated ranges, that are way too broad.
Avatar universal
Hi, in addition to thyroid labs suggested, Zimovane can cause daytime drowsiness, fatigue, and other side effects.  It's a cns depressant.  Non quality sleep can cause fatigue, depression, Etc... on top of thyroid symptoms.  Discuss with your phyisician.  Make sure if you decide to stop using Zimovane, taper off the medication slowly.  Wishing you well friend.      
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.